Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 258, NWS Sioux Falls, SD

September 22, 2017Lake County, McCook County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2017, 5:00 PM CDT for Lake County, McCook County, Miner County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 5:00 PM CDT (22:00 UTC)
Expired
Sep 22, 2017, 5:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lake County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 5:08 PM CDTHAIL 16 N Salem, SD
Sep 22, 5:14 PM CDTHAIL 0.888 Nne Salem, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KFSD 222200
SVRFSD
SDC079-087-097-222230-
/O.NEW.KFSD.SV.W.0258.170922T2200Z-170922T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
500 PM CDT FRI SEP 22 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lake County in east central South Dakota...
  Southeastern Miner County in east central South Dakota...
  Northern McCook County in southeastern South Dakota...

* Until 530 PM CDT

* At 459 PM CDT, a severe thunderstorm was located near Salem, or 17
  miles northwest of Lake Vermillion State Recreation Area, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Orland around 520 PM CDT. 
  Winfred around 525 PM CDT. 
  Madison and Lake Herman State Park around 530 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4393 9695 4385 9710 4385 9713 4383 9713
      4373 9731 4380 9755 4413 9726
TIME...MOT...LOC 2159Z 216DEG 32KT 4377 9742 

HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
2 follow-up statements
150 
WWUS53 KFSD 222221
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
521 PM CDT FRI SEP 22 2017

SDC079-087-097-222230-
/O.CON.KFSD.SV.W.0258.000000T0000Z-170922T2230Z/
Lake SD-Miner SD-McCook SD-
521 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN LAKE...SOUTHEASTERN MINER AND NORTHERN MCCOOK
COUNTIES...

At 521 PM CDT, a severe thunderstorm was located over Orland, or near
Lake Herman State Park, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Madison and Lake Herman State Park around 530 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4393 9695 4385 9710 4385 9713 4383 9713
      4373 9731 4380 9755 4413 9726
TIME...MOT...LOC 2221Z 225DEG 37KT 4391 9720 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
613 
WWUS53 KFSD 222227
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
527 PM CDT FRI SEP 22 2017

SDC079-087-097-222236-
/O.EXP.KFSD.SV.W.0258.000000T0000Z-170922T2230Z/
Lake SD-Miner SD-McCook SD-
527 PM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE...
SOUTHEASTERN MINER AND NORTHERN MCCOOK COUNTIES WILL EXPIRE AT 530 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm over the next 15 minutes.

At 508 pm CDT...Quarter sized hail was reported 6 miles north of 
Salem.

LAT...LON 4393 9695 4385 9710 4385 9713 4383 9713
      4373 9731 4380 9755 4413 9726
TIME...MOT...LOC 2226Z 216DEG 32KT 4395 9716 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:49 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 22, 3:49 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
349 PM CDT Fri Sep 22 2017

...Summer-like Heat Through This Evening...

.SHORT TERM...(This evening through tonight) Issued at 322 PM CDT
Fri Sep 22 2017

The Northern Plains continues to sit under strong southwesterly flow
aloft, between the upper level trough over the Western U.S., and a
large scale ridge over the eastern states. At the surface, this has
allowed warm moist air to continue streaming northward, bringing
gusty winds and near record heat to the area. Those with outdoor
plans this afternoon will want to stay hydrated and take steps to
avoid heat exhaustion in the summer-like heat.

Despite bountiful CAPE this afternoon, a strong capping inversion
has suppressed convection over the area. In fact, even cumulus
clouds have been scarce due to the strength of the 700 to 800 hPa
warm layer. Models show a shortwave trough moving northward this
evening which will likely be able to erode the cap sufficiently and
provide lift to allow thunderstorm formation over southeast South
Dakota. These storms are expected to then move northeastward,
staying roughly north and west of a Yankton, SD to Sioux Falls to
Marshall, MN line. The time period with greatest likelihood for
thunderstorms should be 6-11pm CDT. The threat for severe storms is
only marginal, with lightning and strong outflow winds being the
more widespread threats. Further to the southeast in NW Iowa, the
air mass will likely remain capped, and storms are not expected
here.

.LONG TERM...(Saturday through Friday) Issued at 322 PM CDT Fri
Sep 22 2017

The weekend continues to look very wet, with many locations likely
seeing one to two inches of rain over a 72-hour period as a quasi-
stationary boundary sets up over the region. An air mass with 1.5
inch plus precipitable water values will continue to fuel showers
and scattered thunderstorms along this boundary as the large scale
upper level trough slowly pushes east over the weekend. West of I-
29, the heaviest rain looks to move through Saturday afternoon and
evening. The severe threat is only marginal Saturday, as the
strongest shear is expected to remain west of the surface boundary
during the afternoon, and lapse rates are only marginal, at about
7 C/km. For locations east of I-29, Sunday afternoon and evening
look most favorable for the heaviest rain. Temperatures Saturday
and Sunday will not be as warm as on Friday, as abundant cloud
cover limits heating and cooler air slowly pushes in from the
northwest. The boundary and focus for rain move east into
southwest MN and northwest IA on Monday, with rain chances
decreasing for eastern SD.

By the PM hours Tuesday, northwest surface flow in the wake of the
front is forecast to dry the boundary layer and bring an end to
precipitation. A large scale pattern change with the shifting east
of the upper level longwave trough will bring quieter weather and
closer to seasonal temperatures for the middle to end of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Sep 22 2017

Strong southerly winds are expected to prevail through the
afternoon. Scattered convection is possible around the James River
Valley into the I-29 corridor early this evening, but confidence
is low in terms of location. More widespread convection expected
over night tonight across central South Dakota.

Ahead of a slow moving boundary, there will be a strong low level
jet. Have added low level wind shear in both Sioux Falls and
Sioux City.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 6 PM CDT this evening for SDZ056-062-066-067-
     069>071.

MN...Heat Advisory until 6 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Heat Advisory until 6 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 6 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...BT
Hazardous weather outlook, Sep 22, 1:03 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
103 PM CDT Fri Sep 22 2017

SDZ038>040-050-052>055-057>061-063>065-068-231815-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
103 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a marginal chance for severe weather this evening across
southeastern South Dakota and parts of southwest Minnesota. Hail
up to half dollar size and wind gusts up to 60 mph are possible
with any severe storms that develop. Additionally, an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rainfall chances will continue into early next week, with the
threat for periods of heavy rainfall beginning early Saturday.
Rainfall could potentially total several inches of rain for some
areas over the three day period ending Monday night. Accordingly,
there is a threat for significant ponding of water and some flash
flooding.

Some severe weather is possible Saturday and Sunday. However, location
of the severe weather threat both Saturday and Sunday remains
difficult to determine, dependent on exactly where the front sets
up.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-231815-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
103 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat and humidity will create heat indices of 95 to 100 degrees
through the afternoon into the early evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm risks will return by Saturday and continue at times
into early next week. At this time, while a widespread severe
weather risk is unlikely, an isolated strong to severe storm
appears possible Saturday or Sunday, depending on exactly where
the front sets up. In addition, some areas of heavy rainfall are
likely, along with a risk for significant ponding or flash
flooding, especially near and west of a Windom to Sioux City line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 10:35 AM CDTHeat AdvisoryFSDClay, Lincoln, Minnehaha, Moody, Turner, Union and 1 more7 hr
Sep 22, 5:48 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.